Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Lincoln, IL

June 4, 20205 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 2020, 1:28 AM CDT for 5 counties in Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 1:28 AM CDT (06:28 UTC)
Expired
Jun 4, 2020, 2:00 AM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 112 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KILX 040628
SVRILX
ILC023-033-035-045-079-040700-
/O.NEW.KILX.SV.W.0062.200604T0628Z-200604T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
128 AM CDT Thu Jun 4 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Crawford County in east central Illinois...
  Southern Edgar County in east central Illinois...
  Northeastern Jasper County in southeastern Illinois...
  Clark County in east central Illinois...
  Southeastern Cumberland County in east central Illinois...

* Until 200 AM CDT.

* At 127 AM CDT, severe thunderstorms were located along a line
  extending from near Redmon to near Clarksville to near Hazel Dell,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paris, Marshall, Casey, Martinsville, Kansas, Hutsonville,
  Vermilion, Hidalgo, Clarksville, Annapolis, Oliver, Hazel Dell,
  Dennison, West Union, York, Darwin, Orange, Yale, West York and
  Lincoln Trail State Park.

This includes Interstate 70 between mile marker 125 and the Indiana 
border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office in Lincoln.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3906 8757
      3913 8818 3944 8792 3964 8795 3964 8753
      3936 8753
TIME...MOT...LOC 0627Z 280DEG 40KT 3963 8792 3944 8790 3923 8809 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
353 
WWUS53 KILX 040649
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
149 AM CDT Thu Jun 4 2020

ILC035-040659-
/O.CAN.KILX.SV.W.0062.000000T0000Z-200604T0700Z/
Cumberland-
149 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3906 8757
      3911 8804 3940 8785 3960 8778 3959 8753
      3936 8753
TIME...MOT...LOC 0649Z 289DEG 35KT 3954 8771 3935 8769 3914 8788 

$$

ILC023-033-045-079-040700-
/O.CON.KILX.SV.W.0062.000000T0000Z-200604T0700Z/
Crawford-Edgar-Jasper-Clark-
149 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHERN CRAWFORD...SOUTHEASTERN EDGAR...NORTHEASTERN JASPER AND
CLARK COUNTIES...

At 149 AM CDT, severe thunderstorms were located along a line
extending from near Oliver to near Marshall to near Annapolis, moving
east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Marshall, Martinsville, Hutsonville, Vermilion, Clarksville,
Annapolis, Oliver, Dennison, West Union, York, Darwin, Orange, Yale,
West York, Lincoln Trail State Park, Bell Ridge, Sandford and
Bellair.

This includes Interstate 70 between mile markers 135 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3906 8757
      3911 8804 3940 8785 3960 8778 3959 8753
      3936 8753
TIME...MOT...LOC 0649Z 289DEG 35KT 3954 8771 3935 8769 3914 8788 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart
343 
WWUS53 KILX 040659
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
159 AM CDT Thu Jun 4 2020

ILC023-033-045-079-040709-
/O.EXP.KILX.SV.W.0062.000000T0000Z-200604T0700Z/
Crawford-Edgar-Jasper-Clark-
159 AM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD...
SOUTHEASTERN EDGAR...NORTHEASTERN JASPER AND CLARK COUNTIES WILL
EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3906 8757
      3911 8804 3940 8785 3960 8778 3959 8753
      3936 8753
TIME...MOT...LOC 0659Z 280DEG 40KT 3952 8757 3933 8755 3912 8774 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:46 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 4, 12:46 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1246 AM CDT Thu Jun 4 2020

.SYNOPSIS...
Issued at 750 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms are expected across central
and southeast Illinois through much of the night. While a large
part of Thursday should be dry, additional showers and storms will
begin to pop up in a few areas Thursday afternoon, with more
numerous showers and storms Friday and Friday evening. The very
warm weather will continue a couple more days, with highs in the
mid 80s Thursday, and close to 90 degrees on Friday.

&&

.UPDATE...
Issued at 750 PM CDT Wed Jun 3 2020

Isolated cluster of storms that formed late afternoon in west
central Illinois has continued to expand into a larger MCS this
evening, with renewed development quickly developing over
northeast Missouri. Storms elsewhere in central Illinois have been
rather sparse so far, mainly centered along the residual outflow
boundary from the morning convection, but some activity has begun
redeveloping near Champaign and southeast of Galesburg as of late.
Cluster of storms near the Quad Cities is also of concern, though
the core of this cluster looks to track just west of our CWA.
High-res models have been struggling some thus far with how this
enter event has been evolving, though scattered storms are
expected to past midnight. Some recent updates have been made to
the rain trends to linger it longer.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

Outflow boundary from morning convection has moved to around I-72.
A couple of storms developed on that boundary but only the one in
west central IL is still going. The sfc cold front looks to be
north near Peoria. Still expecting more convection to develop
along the outflow, in conjunction with the cold front late this
afternoon through this evening. HiRes CAMs have had a hard time
adjusting to reality and continue to develop more convection
along the cold front. So, instead of likely pops, going to have
high chance pops for this evening. Precip should push south
overnight and then be in far southeast IL overnight and tomorrow.

Even though cold front moves through the area tonight, still
expecting warm and humid conditions tomorrow with highs in the
middle 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

The cold front that moves through tonight will be near the area
through Friday night and expecting scattered storms through the
period, with highest pops Friday morning through Friday evening.
Dry weather is then expected over the weekend into the beginning
of next week, followed by more precip for Tue through Wed as
remnants of TS currently in the gulf is forecast to move into the
area. Temps in the 80s are expected through the weekend and into
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1246 AM CDT Thu Jun 4 2020

Scattered convection has congealed into an organized complex
across east-central Illinois early this morning. 0530z/1230am
radar imagery shows a large storm cluster producing frequent
lightning and heavy rainfall centered on the I-57 corridor.
Radar/satellite trends suggest this activity will slowly shift
eastward into Indiana over the next 2-3 hours. In the meantime,
have carried predominant thunder at KCMI through 07z. Once the
complex moves further east, inflow jet on its backside will cause
winds to switch to NW and gust 20-35kt. Winds will quickly
subside later tonight, with most sites becoming light/variable.
Despite thick mid/high cloud cover, may see some patchy fog
development toward dawn...particularly at KPIA and KBMI. Mid cloud
deck will persist through much of Thursday before clouds
dissipate/clear toward evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Barnes
Hazardous weather outlook, Jun 3, 4:06 PM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Wed Jun 3 2020

ILZ027>031-036-037-040-041-047-042115-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ049-050-042115-
Morgan-Scott-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ038-042>046-048-051>057-061>063-042115-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ066>068-071>073-042115-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will be possible Friday, although
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 6 pm and
midnight.

25

In the hours before

Local storm report, Jun 3, 11:51 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             DECATUR                 39.85N 88.93W
06/03/2020  E0.75 INCH       MACON              IL   PUBLIC

            FELL FOR 3 MINUTES.

&&

GEELHART
Special weather statement, Jun 4, 12:18 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1218 AM CDT Thu Jun 4 2020

ILZ045-046-040600-
Vermilion-Champaign-
1218 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND SOUTHERN
CHAMPAIGN COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms from
near Tolono to Homer, moving east at 45 mph.

Penny size hail and wind gusts around 50 mph will be possible with
these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, St. Joseph, Georgetown, Tolono,
Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer, Ridge Farm,
Ogden, Fairmount, Sidell, Pesotum and Fithian.

This includes the following highways...
 Interstate 57 between mile markers 218 and 235.
 Interstate 72 between mile markers 174 and 182.
 Interstate 74 between mile markers 185 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 8758 3987 8756 3987 8762 3988 8762
      3988 8846 4013 8846 4014 8753 3988 8754
TIME...MOT...LOC 0517Z 274DEG 39KT 4002 8805

Geelhart
Local storm report, Jun 4, 12:59 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
06/04/2020  M2.02 INCH       CHAMPAIGN          IL   ASOS

            NEARLY ALL IN THE LAST HOUR

&&

GEELHART
Local storm report, Jun 4, 1:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HEAVY RAIN       VERMILION COUNTY AIRPOR 40.20N 87.60W
06/04/2020  M1.79 INCH       VERMILION          IL   AWOS

            SINCE 11 PM

&&

GEELHART
Local storm report, Jun 4, 1:08 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
06/04/2020  M63 MPH          COLES              IL   ASOS

&&

GEELHART
Local storm report, Jun 4, 1:17 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
117 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       2 W SIDNEY              40.02N 88.11W
06/04/2020  M2.65 INCH       CHAMPAIGN          IL   MESONET

            INCLUDING 2.14 INCHES IN THE LAST HOUR

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:18 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 3, 8:27 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar63 min
Jun 3, 8:40 PM CDTFlash Flood WarningILXDouglas, Edgar5 hr
Jun 3, 8:57 PM CDTSevere Thunderstorm WarningILXFulton48 min
Jun 3, 9:13 PM CDTFlash Flood WarningILXFulton3 hr
Jun 3, 9:28 PM CDTSpecial Weather StatementILXDouglas, Edgar62 min
Jun 3, 9:29 PM CDTSpecial Weather StatementILXMason46 min
Jun 3, 9:57 PM CDTFlash Flood WarningILXColes, Douglas, Edgar5 hr
Jun 3, 10:04 PM CDTFlash Flood WarningILXFulton2 hr
Jun 3, 11:50 PM CDTSpecial Weather StatementILXMacon40 min
Jun 4, 12:18 AM CDTSpecial Weather StatementILXChampaign42 min
Jun 4, 12:35 AM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Jun 4, 1:07 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.